Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Bismarck, ND

June 19, 2005Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2005, 1:02 AM MDT for Hettinger County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2005, 1:02 AM MDT (07:02 UTC)
Expired
Jun 19, 2005, 1:45 AM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 9:10 PM MDTSevere Thunderstorm WatchSPC7 hr
Jun 19, 12:50 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3392 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190702
SVRBIS
NDC041-190745-
/O.NEW.KBIS.SV.W.0093.050619T0702Z-050619T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
102 AM MDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 145 AM MDT

* AT 1258 AM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF NEW
  ENGLAND...OR ABOUT 30 MILES NORTHEAST OF BOWMAN...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ENGLAND AROUND 105 AM MDT 
  RURAL NORTHERN HETTINGER COUNTY AROUND 120 AM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4658 10297 4636 10289 4651 10218 4664 10224

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 190724
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT SUN JUN 19 2005

NDC041-190745-
/O.CON.KBIS.SV.W.0093.000000T0000Z-050619T0745Z/
HETTINGER ND-
124 AM MDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MDT FOR
NORTHERN HETTINGER COUNTY...

AT 119 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES EAST OF NEW ENGLAND...OR ABOUT 21 MILES SOUTH OF
DICKINSON...MOVING NORTHEAST AT 40 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 AM MDT SUNDAY MORNING FOR WESTERN NORTH
DAKOTA.

LAT...LON 4658 10297 4636 10289 4651 10218 4664 10224

$$

HEINERT
000 
WWUS53 KBIS 190741
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT SUN JUN 19 2005

NDC041-190750-
/O.EXP.KBIS.SV.W.0093.000000T0000Z-050619T0745Z/
HETTINGER ND-
140 AM MDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HETTINGER COUNTY
EXPIRES AT 145 AM MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO 
REMAINS IN EFFECT UNTIL 700 AM MDT SUNDAY MORNING FOR WESTERN AND 
CENTRAL NORTH DAKOTA.

LAT...LON 4658 10297 4636 10289 4651 10218 4664 10224

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:55 PM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 1:55 PM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT JUN 18 2005

.SHORT TERM...
TONIGHT THROUGH TUESDAY NIGHT...MAIN FORECAST PROBLEM IS
PRECIPITATION CHANCES THROUGH THE PERIOD.

ALTHOUGH INSTABILITY IS IMPRESSIVE...STRONG CAP HOLDING PRETTY
STRONG LATE THIS AFTERNOON. LOOKS LIKE BEST AREA FOR THUNDERSTORMS
TONIGHT WILL BE ACROSS THE NORTH...WHERE CAP SEEMS TO BE BREAKING.
WILL ALIGN THE CHC FOR THUNDERSTORMS WITH THE BAROCLINIC ZONE AS THE
COLD FRONT BECOMES ORIENTED NORTHEAST TO SOUTHWEST ACROSS SOUTHERN
NORTH DAKOTA BY SUNDAY NIGHT INTO MONDAY. MODELS HINT AT DEVELOPING
LOW LEVEL JET MONDAY NIGHT WITH POSSIBLE MCS OVER WRN ND...SO HAVE
SPREAD A CHANCE FOR NOCTURNAL STORMS MONDAY NIGHT ACROSS THE WEST
AND SOUTH. EXPECT A SLOW COOLING TREND AS THE SFC COLD FRONT AND
ASSOCIATED HIGH PRESSURE SWING THROUGH...WITH TEMPERATURES RETURNING
TO CLOSE TO NORMAL VALUES BY TUESDAY.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY A BROAD UPPER LEVEL RIDGE WILL REMAIN
OVER THE NORTHERN PLAINS. SHORT WAVES MOVING OVER THE RIDGE WILL
BRING A SLIGHT CHANCE OF TSTMS TO THE AREA ON WEDNESDAY...THURSDAY...
AND SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR WELLS...KIDDER...FOSTER...STUTSMAN...LOGAN...
LAMOURE...MCINTOSH...AND DICKEY COUNTIES THIS EVENING.

&&

WAA/TSW
Hazardous weather outlook, Jun 18, 4:17 AM MDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT SAT JUN 18 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191016-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
517 AM CDT SAT JUN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jun 19, 12:34 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
134 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             RHAME                   46.23N 103.65W
06/19/2005  1.00 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:35 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             7 W BOWMAN              46.18N 103.55W
06/19/2005  1.00 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:37 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             BOWMAN                  46.18N 103.40W
06/19/2005  0.88 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:38 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             BOWMAN                  46.18N 103.40W
06/19/2005  1.00 INCH        BOWMAN             ND   TRAINED SPOTTER

            WEATHER MOD RADAR OPERATOR REPORTS QUARTER SIZE HAIL AND
            50 MPH WIND GUST.

&&

VROLLER
Local storm report, Jun 19, 12:44 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
144 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     TSTM WND GST     5 S DICKINSON           46.81N 102.78W
06/19/2005  84 MPH           STARK              ND   ASOS

            ASOS 84 MPH WIND GUST.

&&

VROLLER
Local storm report, Jun 19, 12:47 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             DICKINSON               46.89N 102.78W
06/19/2005  1.75 INCH        STARK              ND   TRAINED SPOTTER

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:07 PM MDTSevere Thunderstorm WarningBISBowman53 min
Jun 18, 11:18 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope42 min
Jun 18, 11:42 PM MDTSevere Thunderstorm WarningBISBillings, Stark63 min
Jun 19, 12:02 AM MDTSevere Thunderstorm WarningBISHettinger, Slope58 min
Jun 19, 12:03 AM MDTSevere Thunderstorm WarningBISBowman57 min
Jun 19, 12:25 AM MDTTornado WarningBISStark50 min
Jun 19, 12:44 AM MDTSevere Thunderstorm WarningBISDunn, Stark46 min
Jun 19, 1:01 AM MDTSevere Thunderstorm WarningBISGrant, Mercer, Morton, Oliver59 min
Jun 19, 1:23 AM MDTTornado WarningBISMercer, Oliver37 min
Jun 19, 1:33 AM MDTSevere Thunderstorm WarningBISStark42 min
Jun 19, 1:37 AM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jun 19, 1:59 AM MDTTornado WarningBISOliver31 min
Jun 19, 2:01 AM MDTSevere Thunderstorm WarningBISMercer, Morton35 min
Jun 19, 2:18 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan57 min
Jun 19, 2:23 AM MDTSevere Thunderstorm WarningBISOliver33 min
Jun 19, 2:30 AM MDTTornado WarningBISBurleigh, McLean32 min
Jun 19, 2:50 AM MDTSevere Thunderstorm WarningBISMcLean, Oliver16 min
Jun 19, 3:21 AM MDTTornado WarningBISSheridan24 min
Jun 19, 3:31 AM MDTSevere Thunderstorm WarningBISPierce, Wells44 min
Jun 19, 3:48 AM MDTTornado WarningBISPierce27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.